Ohio, 2013

Damaging Winds in Ohio, January 30, 2013

January 30, 2013 · NWS ILN · 6 events in 4 counties and zones

An organized line of storms developed ahead of a cold front during the overnight hours. Some of these storms along the line produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An organized line of storms developed ahead of a cold front during the overnight hours. Some of these storms along the line produced severe weather. The main threat from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 30, 1:55 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 30, 1:55 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EST WED JAN 30 2013

.SYNOPSIS...
POTENT WEATHER SYSTEM TO SHIFT THROUGH THE OHIO VALLEY TODAY AND
TONIGHT WITH THREATS OF STRONG WINDS...SEVERE STORMS...AND LOCALLY
HEAVY RAINFALL. STRONG COLD FRONT SHIFTS ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING BRINGING A RAPID TEMPERATURE
FALL...GUSTY WINDS...AND SNOW SHOWERS. MUCH COLDER AIR WILL FILTER
INTO THE OHIO VALLEY ON THURSDAY...WITH ANOTHER WEATHER SYSTEM
SLIDING THROUGH ON THURSDAY NIGHT WITH A THREAT FOR LIGHT
ACCUMULATING SNOW. A VERY COLD...BRISK FRIDAY IS ON TAP...WITH
TEMPERATURES STRUGGLING TO GET OUT OF THE TEENS FOR DAYTIME HIGHS.

&&

.NEAR TERM /THROUGH TODAY/...
NOT MUCH TIME TO TYPE AS QLCS IS BEARING DOWN THE WFO ILN FORECAST
AREA...DUE INTO OUR FAR WESTERN AREAS AROUND 330 AM WITH THREATS
FOR SEVERE WIND GUSTS AND PERHAPS A BRIEF SPIN-UP TORNADO. RECENT
SWOMCD FROM SPC SUGGESTS WATCH EXPANSION INTO MUCH OF THE WFO ILN
FORECAST AREA SOON.

30.00Z RAOBS AND VWPS TO OUR WEST CLEARLY SAMPLED THE VERY
IMPRESSIVE AND DEEP/SHARP TROUGH AND STRONG WIND FIELDS THAT ARE
APPROACHING THE AREA...WITH 150+ 500MB HEIGHT FALLS DURING THE
LAST 12 HOURS OVER THE CENTRAL PLAINS...AND AN EJECTING MID LEVEL
/500MB/ JET STREAK MEASURING WELL OVER 100KTS. THIS IS INDUCING AN
EXTREMELY POTENT LOW LEVEL WIND MAXIMUM THAT IS TRANSLATING
NORTHEAST ACROSS THE OHIO VALLEY AHEAD OF THE TROUGH...AND ATOP A
PREFRONTAL TROUGH/CONVERGENCE AXIS WHERE THE ROBUST QLCS HAS
DEVELOPED. SFC PRESSURES ARE FALLING RAPIDLY MAINTAINING A MORE
SLY SFC FLOW AS OF THIS HOUR. VWPS AND RAOBS HAVE SAMPLED 70+ KTS
OF FLOW AT 850MB INCLUDING IN THE LOCAL AREA...SO THERE IS CLEARLY
AMPLE LOW LEVEL SHEAR IN/ABOVE THE SHALLOW BOUNDARY LAYER WHERE
LATE JANUARY TEMPS HAVE BEEN RECORD BREAKING OR NEAR RECORD
BREAKING. THIS ALL COMBINES TO SUGGEST THAT QLCS TO OUR WEST WILL
BE MAINTAINED INTO AT LEAST THE WESTERN/SOUTHERN PART OF THE WFO
ILN FORECAST AREA...WITH THE ATTENDANT THREATS OF SEVERE WIND AND
A BRIEF QLCS SPIN-UP. INTERESTING TO NOTE THAT LIGHTNING COUNTS
HAVE BEEN SLOWLY ON THE DECREASE OVER THE LAST TWO HOURS...AND
CONVECTION IS VERY SHALLOW...WITH BARELY 30DBZ TO 15KFT FROM KILN
RADAR SAMPLING STORMS WEST OF INDIANAPOLIS. DESPITE THESE ANEMIC
OBSERVATIONAL FEATURES...AND NOT TO MENTION THE EXTREMELY MARGINAL
NATURE OF THE MLCAPE FIELD /100 J/KG/...THE FORCING AND ANOMALOUS
SURFACE TEMP/DWPT FIELD IS CERTAINLY ENOUGH TO MAINTAIN SEVERE
THREAT INTO A GOOD CHUNK OF THE AREA THIS MORNING.

DO NOT SEE AN OVERLY STRONG FLOOD THREAT...LINE IS PROGRESSIVE AT
35 MPH AND 50 DBZ ECHO IS NARROW/FINE...WITH STRATIFORM RAIN IN
THE WAKE OF THE LINE. SO WILL NOT INTRODUCE FLOOD HEADLINES WITH
THIS FORECAST.

WILL CERTAINLY SEE GRADIENT/SYNOPTIC SCALE SOUTHERLY WINDS
CONTINUE TO INCREASE IMMEDIATELY AHEAD OF THE CONVECTIVE
LINE...SUCH THAT WE MAY HIT WIND ADVISORY CRITERIA FOR AN HOUR OR
TWO...BUT GIVEN WINDS WILL DECREASE MARKEDLY IN THE WAKE OF THE
CONVECTION FOR THE REMAINDER OF THE DAYLIGHT HOURS...WILL NOT
ISSUE WIND ADVISORY AND HANDLE ANY BRIEF ADVISORY LEVEL WINDS WITH
SPECIAL WEATHER STATEMENTS.

EXPECT CONVECTIVE LINE TO BE EAST OF THE AREA BY 9 AM AT THE
LATEST...AND REMAINDER OF DAY WILL BE SPENT IN LULL BEHIND THE
CONVECTIVE LINE BUT AHEAD OF THE SYNOPTIC COLD FRONT. SCATTERED
SHOWERS WILL BE POSSIBLE IN THE REMAINING WARM/MOIST AIRMASS WITH
CONTINUED LIFT FROM THE APPROACHING MID/UPPER TROUGH.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

STRONG COLD FRONT SLAMS THROUGH LATE THIS AFTN/EVENING WITH
BEGINNING OF RAPID TEMP DROP...AND RAIN SHOWERS TURNING TO SNOW
SHOWERS. COULD BE SOME LIGHT ACCUMULATIONS OVERNIGHT IN SOME
AREAS...BUT DON/T EXPECT COVERAGE TO BE WIDESPREAD. MAY CREATE
SOME SLIPPERY TRAVEL HOWEVER WITH THE FALLING TEMPS. WIND GUSTS
THIS EVENING IMMEDIATELY BEHIND THE FRONT COULD REACH 35 TO 40
MPH.

INSIDE SLIDER TYPE SHORTWAVE DIGS DOWN THE WESTERN SIDE OF THE
LONGWAVE TROUGH ON THURSDAY AFTN/NIGHT AND MOST DETERMINISTIC DATA
SETS BRINGING A SWATH OF LIGHT SNOW TO THE OHIO VALLEY WITH THIS
SYSTEM. LATITUDINAL DIFFERENCES EXIST...HOWEVER...ON WHERE THIS
STRIPE OF SNOW OCCURS...AND WHILE SNOW CHANCES WERE INCREASED IN
THE FORECAST...WAS HESITANT TO GET TOO BULLISH YET UNTIL WE GET A
LITTLE MORE AGREEMENT. SYSTEM HAS SOME UPSIDE IN TERMS OF A SWATH OF
ADVISORY- LEVEL SNOW FOR PARTS OF THE AREA...GIVEN RATHER DECENT
Q/G FORCING AND NICE LEFT EXIT JET FORCING AS THE SPEED MAX DRIVES
EASTWARD THROUGH THE LOWER OHIO VALLEY. BEARS WATCHING.
OTHERWISE...VERY COLD IN THE WAKE OF THIS SYSTEM FOR LATER
THURSDAY NIGHT AND INTO FRIDAY...WHICH WILL BE A VERY CHILLY DAY
WITH LOW WIND CHILLS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A SHORTWAVE WILL BE DEPARTING THE GREAT LAKES REGION ON
FRIDAY...WITH CLOUDS REMAINING OVER THE UPPER OHIO VALLEY TO START
THE PERIOD. IT APPEARS THAT THE SNOW WILL BE LIMITED TO AREAS
NORTHEAST OF THE ILN CWA BY FRIDAY...SO NO POPS HAVE BEEN INCLUDED
IN THE FORECAST.

THE AIR MASS ON FRIDAY WILL BE VERY COLD...WITH 850MB TEMPERATURES
OVER THE CWA RANGING FROM -16 TO -20 DEGREES CELSIUS. STANDARDIZED
ANOMALIES INDICATE THESE TEMPERATURES APPROACH 2 STANDARD DEVIATIONS
BELOW NORMAL...NOT AS SIGNIFICANT AS THE ARCTIC AIR LAST WEEK...BUT
STILL RATHER COLD. MAX TEMPS ON FRIDAY HAVE BEEN LOWERED
SLIGHTLY...THOUGH NOT AS COLD AS THE RAW GFS.

THROUGH THE REST OF THE PERIOD...OVERALL MODEL AGREEMENT IN THE
LARGE-SCALE PATTERN IS GOOD THROUGH MONDAY. ON MONDAY AND
LATER...GFSE SPREADS BECOME FAIRLY LARGE...WITH LESS CERTAINTY IN
THE STRENGTH AND TIMING OF THE NEXT WEATHER SYSTEMS TO IMPACT THE
REGION.

ON SATURDAY...A WEAK NORTHWEST FLOW SYSTEM WILL MOVE THROUGH THE
REGION. WITH SOME INCREASING CONFIDENCE IN THE TIMING OF THIS
SYSTEM...POPS WERE INCREASED WELL INTO THE CHANCE CATEGORY FOR THE
WHOLE CWA. VERIFYING AS CURRENTLY DEPICTED IN THE MODELS...THIS
SYSTEM COULD PRODUCE AN INCH OR TWO OF SNOW.

TEMPERATURES WILL GRADUALLY MODERATE OVER THE NEXT FEW DAYS...AS
SURFACE HIGH PRESSURE BUILDS IN BEHIND THE SATURDAY SYSTEM. THE
TEMPERATURE FORECAST HAS BEEN INCREASED SLIGHTLY THROUGH MONDAY.

A COLD FRONT IS FORECAST TO MOVE THROUGH THE CWA ON MONDAY NIGHT.
WHILE THE GFS/ECMWF ARE IN DECENT AGREEMENT ON TIMING...THE STRENGTH
OF THE FRONT AND AMOUNT OF MOISTURE AVAILABLE REMAIN UNCERTAIN.
TEMPERATURES WITH THIS FRONT WILL LIKELY SUPPORT A MIX OF RAIN OR
SNOW...WITH NOTHING INDICATING ICY PRECIPITATION AT THIS TIME.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
DYNAMIC WX SYSTEM WILL AFFECT THE REGION TODAY. LINE OF CONVECTION
ASSOCIATED WITH A PRE FRONTAL TROF IS OVER WRN INDIANA ATTM. HAVE
THIS TIMED TO THE WRN TAFS AROUND 10Z. CIGS AND VSBYS WILL DROP TO
AT LEAST MVFR WITH THE LINE. LIGHTNING WITH THE LINE HAS BEEN
WAINING OVER THE LAST COUPLE OF HOURS...SO CONTINUED WITH ONLY A
VCTS ATTM. WINDS ALOFT WITH THIS SYSTEM ARE OVER 50 KTS. QUESTION
IS WHETHER THESE WINDS WILL BE REALIZED AT THE TAF SITES. DECIDED
TO GO WITH GUSTS TO 40 KTS ATTM. HAVE THE CONVECTION TIMED E OF
CMH BY 13-15Z.

DIRECTLY BEHIND THE CONVECTION...WINDS SHOULD TURN TO THE NW
ALONG WITH MVFR CIGS AND VSBYS IN LINGERING SHRA FOR A FEW HOURS.
WINDS WILL GRADUALLY TURN BACK TO THE NW AHEAD OF THE MAIN CDFNT
BY LATE MORNING IN THE W AND EARLY AFTN IN THE E.

STRONG CDFNT REACHES THE WRN TAFS AROUND 00Z. THE CAA BEHIND THE
FNT WILL PULL DOWN STRONG AIR ALOFT. EXPECT GUSTS AGAIN OVER 35
KTS POST FRONTAL. ALONG WITH THE STRONG WINDS CIGS WILL DROP BACK
TO MVFR AND THERE WILL BE A CHANCE OF SHRA.

OUTLOOK...BREEZY TO WINDY CONDITIONS TO CONTINUE WEDNESDAY NIGHT
INTO THURSDAY. MVFR CEILINGS TO CONTINUE THURSDAY INTO THURSDAY
NIGHT WITH MVFR VSBYS POSSIBLE THURSDAY NIGHT. MVFR CONDITIONS
POSSIBLE AGAIN SATURDAY INTO SATURDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...BINAU
NEAR TERM...BINAU
SHORT TERM...BINAU
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, Jan 30, 3:20 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
320 AM EST WED JAN 30 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-310830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
320 AM EST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE AREA
THROUGH MID MORNING...WITH A THREAT OF GUSTY WINDS IN EXCESS OF 50
MPH. A FEW SEVERE STORMS...OR EVEN A BRIEF ISOLATED
TORNADO...REMAIN POSSIBLE WITH THE LINE. BRIEF HEAVY RAINFALL
RATES MAY LEAD TO LOCALIZED RUNOFF ISSUES AND MINOR FLOODING AS
THE STORMS PASS.

A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA LATER THIS
AFTERNOON AND EVENING WITH A RENEWED THREAT OF STRONG WIND GUSTS
UP TO 45 MPH. SNOW SHOWERS...AND FALLING TEMPERATURES AFTER SUNSET
MAY YIELD SOME SLIPPERY TRAVEL WITH THE POTENTIAL FOR VERY LIGHT
ACCUMULATIONS IN A FEW AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR A SWATH OF LIGHT ACCUMULATING SNOW
ACROSS A PORTION OF THE AREA THURSDAY NIGHT. UNCERTAINTY REMAINS
HIGH ON LOCATIONS SEEING THE BEST THREAT OF THE SNOW AND
SUBSEQUENT AMOUNTS...BUT THERE MAY BE SOME SLIPPERY TRAVEL
THURSDAY NIGHT INTO FRIDAY MORNING WITH ANY LIGHT SNOW AND AN
INCREASE IN WIND.

FRIDAY WILL FEATURE COLD TEMPERATURES WITH WIND CHILLS IN THE
MORNING FROM ZERO TO 5 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS MORNING AS THE LINE
OF STORMS PASSES THROUGH THE AREA.

BINAU

In the hours before

Special weather statement, Jan 30, 5:56 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
556 AM EST WED JAN 30 2013

OHZ051-053-061-062-071-072-077-078-301130-
CLARK OH-CLINTON OH-GREENE OH-HAMILTON OH-MIAMI OH-MONTGOMERY OH-
WARREN OH-CLERMONT OH-
556 AM EST WED JAN 30 2013

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHERN
CLERMONT...WARREN...EASTERN MONTGOMERY...SOUTHEASTERN MIAMI...EASTERN
HAMILTON...GREENE...WESTERN CLINTON AND WESTERN CLARK COUNTIES
THROUGH 630 AM EST...

MUCH OF THIS ACTIVITY DOES NOT HAVE LIGHTNING ASSOCIATED WITH
IT...BUT THE SHOWERS AND ISOLATED STORMS ARE STILL CAPABLE OF
LOCALIZED SUDDEN STRONG WIND GUSTS UP TO 50 MPH WHICH MAY CAUSE
MINOR TREE DAMAGE...AND CAUSE LOOSE ITEMS TO BE BLOWN ABOUT. GUSTY
WINDS UP TO 40 MPH CAN ALSO BE EXPECTED JUST AHEAD OF THIS LINE.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OAKWOOD...MARIEMONT...
HUBER HEIGHTS...KETTERING...LOVELAND...LEBANON...WRIGHT-PATTERSON
AFB...NEW CARLISLE...MILFORD...BEAVERCREEK...BELLBROOK AND FAIRBORN.

ALSO...WOODBOURNE-HYDE PARK...BRANDT...HAGEMAN...THE VILLAGE OF
INDIAN HILLS...RIVERSIDE...LANDEN...BROWN AND OVERLOOK-PAGE MANOR ARE
NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3930 8439 3929 8435 3943 8434 3996 8416
      4003 8374 4002 8369 3960 8380 3926 8393
      3925 8399 3924 8400 3912 8444

ASL
Local storm report, Jan 30, 5:59 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
559 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
01/30/2013  M57 MPH          HAMILTON           OH   ASOS

&&

BINAU
Special weather statement, Jan 30, 6:10 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 AM EST WED JAN 30 2013

KYZ093-095>099-OHZ072-078>081-301200-
MASON KY-PENDLETON KY-ROBERTSON KY-BRACKEN KY-CAMPBELL KY-GRANT KY-
ADAMS OH-BROWN OH-CLINTON OH-CLERMONT OH-HIGHLAND OH-
610 AM EST WED JAN 30 2013

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT WESTERN
HIGHLAND...CLERMONT...SOUTHERN CLINTON...BROWN...WESTERN
ADAMS...SOUTHEASTERN
GRANT...CAMPBELL...BRACKEN...ROBERTSON...PENDLETON AND MASON COUNTIES
THROUGH 700 AM EST...

MUCH OF THIS ACTIVITY DOES NOT HAVE LIGHTNING ASSOCIATED WITH
IT...BUT THE SHOWERS AND ISOLATED STORMS ARE STILL CAPABLE OF
LOCALIZED SUDDEN STRONG WIND GUSTS UP TO 50 MPH WHICH MAY CAUSE
MINOR TREE DAMAGE...AND CAUSE LOOSE ITEMS TO BE BLOWN ABOUT. GUSTY
WINDS UP TO 40 MPH CAN ALSO BE EXPECTED JUST AHEAD OF THIS LINE.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BATAVIA...FALMOUTH...
BETHEL...WILLIAMSBURG...FELICITY...FAYETTEVILLE...ST. MARTIN...MOUNT
ORAB...BROOKSVILLE...AUGUSTA...LYNCHBURG AND GEORGETOWN.

ALSO...MENTOR...LINDALE...MORGAN...CATAWBA...IVOR...MOUNT AUBURN...
MOSCOW AND OWENSVILLE ARE NEAR THE PATH OF THIS LINE OF STRONG
THUNDERSTORMS.

LAT...LON 3848 8417 3852 8419 3855 8417 3855 8421
      3858 8421 3856 8441 3853 8443 3853 8447
      3851 8449 3848 8459 3886 8439 3918 8425
      3938 8348 3849 8374 3845 8385 3848 8394
      3843 8400

ASL
Local storm report, Jan 30, 6:13 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
613 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     TSTM WND GST     4 SW MIDDLETOWN         39.46N 84.43W
01/30/2013  M47 MPH          BUTLER             OH   MESONET

&&

BINAU
Local storm report, Jan 30, 6:23 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     TSTM WND GST     KI66 CLINTON CTY APT    39.50N 83.86W
01/30/2013  M50 MPH          CLINTON            OH   AWOS

&&

BINAU
Special weather statement, Jan 30, 6:24 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
624 AM EST WED JAN 30 2013

OHZ044>046-052>055-062>064-072-073-301215-
CHAMPAIGN OH-CLARK OH-CLINTON OH-DELAWARE OH-FAYETTE OH-FRANKLIN OH-
GREENE OH-LOGAN OH-MADISON OH-PICKAWAY OH-ROSS OH-UNION OH-
624 AM EST WED JAN 30 2013

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT SOUTHERN
UNION...NORTHWESTERN ROSS...WESTERN
PICKAWAY...MADISON...SOUTHEASTERN LOGAN...EASTERN GREENE...WESTERN
FRANKLIN...FAYETTE...DELAWARE...CLINTON...EASTERN CLARK AND EASTERN
CHAMPAIGN COUNTIES THROUGH 715 AM EST...

MUCH OF THIS ACTIVITY DOES NOT HAVE LIGHTNING ASSOCIATED WITH
IT...BUT THE SHOWERS AND ISOLATED STORMS ARE STILL CAPABLE OF
LOCALIZED SUDDEN STRONG WIND GUSTS UP TO 50 MPH WHICH MAY CAUSE
MINOR TREE DAMAGE...AND CAUSE LOOSE ITEMS TO BE BLOWN ABOUT. GUSTY
WINDS UP TO 40 MPH CAN ALSO BE EXPECTED JUST AHEAD OF THIS LINE.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILMINGTON...
JAMESTOWN...MECHANICSBURG...SOUTH CHARLESTON...MARYSVILLE...CHOCTAW
LAKE...SABINA...JEFFERSONVILLE...LONDON...PLAIN CITY...WEST JEFFERSON
AND WASHINGTON COURT HOUSE.

ALSO...MIDLAND...CATAWBA...WESTBORO...SELMA...WOODSTOCK...CUBA...PORT
WILLIAM AND POTTERSBURG ARE NEAR THE PATH OF THIS LINE OF STRONG
THUNDERSTORMS.

LAT...LON 4036 8292 4036 8282 3945 8319 3937 8350
      3938 8360 3933 8367 3925 8400 3973 8388
      4030 8363 4041 8292

ASL

The radar

The Cincinnati radar (KILN), 1 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
January 30, 6:27 AM EST to 6:28 AM EST
Where
Clinton County, 0.87 mi SW of (Iln)wilmington Arpk
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.420, -83.810

The wind gust was measured at the Wilmington Weather Forecast Office.

Thunderstorm Wind, Madison

When
January 30, 6:43 AM EST to 6:45 AM EST
Where
Madison County, 3.37 mi SE of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.800, -83.420

A hay barn was destroyed and a power pole was snapped due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
January 30, 6:43 AM EST to 6:45 AM EST
Where
Madison County, 2.61 mi SW of Madison Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.840, -83.410

A tree was downed along Armstrong Road due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
January 30, 6:44 AM EST to 6:45 AM EST
Where
Madison County, 0.53 mi W of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.730, -83.480

A tree was downed near Route 323 due to thunderstorm winds.

Thunderstorm Wind, Fayette

When
January 30, 6:52 AM EST to 6:56 AM EST
Where
Fayette County, 0.69 mi N of Bloomingburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.610, -83.400

A tree was downed near Bloomingburg due to thunderstorm winds.

Thunderstorm Wind, Scioto

When
January 30, 7:45 AM EST to 7:54 AM EST
Where
Scioto County, 1.08 mi W of Lucasville to 0.38 mi NW of Eden Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.880, -83.000

Two trees were downed in the area due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429740, 429731, 429733, 429735, 429738, 429739.